Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Huntsville, AL

July 6, 2004Jackson County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 6, 2004, 7:21 PM CDT for Jackson County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2004, 7:21 PM CDT (00:21 UTC)
Expired
Jul 6, 2004, 8:00 PM CDT
In force
39 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:33 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 6, 3:33 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 PM CDT TUE JUL 6 2004

.DISCUSSION...
CONVECTION HAS BEEN FIRING AROUND THE COUNTY WARNING AREA...WITH
SOME SEVERE REPORTS NOTED THUS FAR OVER SOUTHERN DEKALB COUNTY...
AND OTHER REPORTS OVER CENTRAL AL...EASTERN TN...AND NORTHERN MS.
VISIBLE SATELLITE IMAGERY INDICATED THE REMAINS OF A THUNDERSTORM
COMPLEX NOW OVER N/CENTRAL ALABAMA...WITH ITS MID/HIGH CLOUDS ABOUT
DISSIPATED. THE CUMULUS FIELD WEST OF IT WAS INCREASING FROM WEST TO
EAST...TO MSL AS OF DISCUSSION TIME. THAT DISTURBANCE...AND SOME
OTHERS NEAR MEM AND SE ARKANSAS WERE MOVING TOWARD THIS WAY IN A
PREVAILING UPPER LEVEL FLOW. AT THE SURFACE...WARM TO HOT TEMPS
RULED WITH AIR TEMPS AOA 90 AND HEAT INDICES IN THE UPPER 90S.

SHORTER TERM...THIS SEASONALLY WARM TO HOT WEATHER SHOULD CONTINUE
FOR MUCH OF THE SE UNITED STATES FOR THE FORESEEABLE FUTURE. WEAK...
BROAD SURFACE HIGH PRESSURE OVER THE GULF COAST IS FORECAST TO
REMAIN THROUGH THUR. IT WILL CONTINUE A SW FLOW ACROSS THE REGION.
TYPICAL SUMMER DEWPOINTS IN THE LOWER 70S...PLUS INTERACTION WITH
PASSING UPPER DISTURBANCES KEEPS A CHANCE OF CONVECTION GOING THRU
WED. IN ADDITION...THE PROXIMITY OF A WEAK COLD FRONT NEARING THE
AREA WILL CONTINUE THE CHANCES OF CONVECTION DURING THUR.

FOR THE LONGER TERM...EXTENDED MODEL GUIDANCE FOR THE MOST LOOKS
REASONABLY SIMILAR FOR THE REST OF THE WORKWEEK...THEN DIVERGES OVER
THE WEEKEND AND EARLY NEXT WEEK. DIFFERENCES APPEAR TO MAINLY IN HOW
THE NORTHERN STREAM IN HANDLES TIMING OF SYSTEMS COMING OFF OF THE
WEST PACIFIC. THOSE EFFECTS HOWEVER SHOULD REMAIN NORTH OF THIS
REGION AT LEAST UNTIL EARLY NEXT WEEK. GFS MODEL ENSEMBLES SUGGEST
UPPER RIDGING WILL REMAIN OVER THE SE UNITED STATES...BUT IS FORECAST
TO WEAKEN AND RETROGRADE TO THE 4-CORNERS REGION FOR EARLY NEXT WORK
WEEK. A LOOK AT GFS PRECIP OUTPUT...ALONG WITH LIFTED INDEXES AND K
INDEXES SUGGEST A DRY WEEKEND FOR THE TENNESSEE VALLEY. WITH TYPICAL
HIGH DEWPOINTS AND TEMPS...CANNOT ENTIRELY RULE OUT AN ISOLATED STORM
DURING THIS PERIOD.

MANY THANKS TO SURROUNDING OFFICES FOR COORDINATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  87  69  89 /  40  40  30  30
SHOALS        71  87  69  89 /  40  40  30  30
CULLMAN       71  88  69  89 /  40  40  30  30
FAYETTEVILLE  70  87  68  88 /  40  40  30  30
FT PAYNE      69  87  67  88 /  40  40  30  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

RSB
Hazardous weather outlook, Jul 6, 12:40 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CDT TUE JUL 6 2004

ALZ001>010-016-TNZ076-096-097-071000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1240 PM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST WILL SUPPORT
DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.
DUE TO HIGHLY UNSTABLE AIR IN PLACE ACROSS THE AREA...THUNDERSTORMS
THAT DEVELOP ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AS WELL AS HAIL TO THE SIZE OF PENNIES. THE BEST TIME FOR
SEVERE THUNDERSTORMS WILL BE BETWEEN 1 AND 7 PM.

IN ADDITION....THE HEAT INDEX WILL BE NEAR 100 DEGREES AGAIN THIS
AFTERNOON...DUE TO THE COMBINATION OF HIGH TEMPERATURES AROUND 90
DEGREES AND HIGH HUMIDITIES.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WILL BE MOVING SOUTH OVER THE MIDWEST AND LOWER OHIO
VALLEY ON WEDNESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN
THE AFTERNOON AND EVENING...WITH A CHANCE THAT SOME STORMS COULD
PRODUCE DAMAGING STRAIGHT LINE WINDS.

OTHERWISE...A TYPICAL SUMMERTIME PATTERN WILL PREVAIL LATER IN
THE WEEK...WITH ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS
A POSSIBILITY EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON.

SCHAUB

In the hours before

Special weather statement, Jul 6, 4:33 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 PM CDT TUE JUL 6 2004

ALZ001>004-062230-
COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE-
433 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING INTO
NORTHWEST ALABAMA...

AT 430 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING
FROM WAYNESBORO TENNESSEE TO BELGREEN ALABAMA MOVING EAST AT AROUND
20 MPH. WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THIS LINE OF
STORMS. A FEW LOCATIONS IN THE PATH THROUGH 530 PM INCLUDE LEXINGTON
...FLORENCE...LITTLEVILLE...RUSSELLVILLE. IF THREATENING WEATHER
APPROACHES...SEEK SHELTER IMMEDIATELY.

15/CBD
Special weather statement, Jul 6, 4:36 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
436 PM CDT TUE JUL 6 2004

TNZ097-062230-
FRANKLIN TN-
436 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING INTO
FRANKLIN COUNTY TENNESSEE...

AT 430 PM...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
LOCATED JUST WEST OF HUNTLAND IN FAR SOUTHWESTERN FRANKLIN
COUNTY...MOVING EAST NORTHEAST AT AROUND 20 MPH. WIND GUSTS TO 40
MPH...LOCALLY HEAVY RAINFALL...PEA SIZE HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THIS STORM. A FEW
LOCATIONS IN THE PATH THROUGH 530 PM INCLUDE HUNTLAND...BEANS CREEK
AND MAXWELL. IF THREATENING WEATHER APPROACHES...SEEK SHELTER
IMMEDIATELY.

15/CBD
Special weather statement, Jul 6, 5:34 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
534 PM CDT TUE JUL 6 2004

ALZ009-010-TNZ097-062330-
DE KALB-FRANKLIN TN-JACKSON-
534 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS EXTENDING
ACROSS PORTIONS OF SOUTHERN TENNESSEE AND NORTHEAST ALABAMA...

AT 530 PM...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
EXTENDING FROM NEAR HUNTLAND TO HOLLYTREE...MOVING EAST NORTHEAST
AT AROUND 20 MPH. ANOTHER CLUSTER OF STRONG THUNDERSTORMS
EXTENDED FROM NEAR BRIDGEPORT SOUTH TO NEAR HENAGAR. WIND GUSTS TO
40 MPH...LOCALLY HEAVY RAINFALL...PEA SIZE HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THESE STORMS. A FEW
LOCATIONS IN THE PATH OF THESE STORMS THROUGH 630 PM INCLUDE HYTOP
...IDER...INTERSTATE 59...AND ROGERS. IF THREATENING WEATHER
APPROACHES...SEEK SHELTER IMMEDIATELY.

15/CBD
Special weather statement, Jul 6, 5:38 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
538 PM CDT TUE JUL 6 2004

ALZ003>005-007-062330-
FRANKLIN AL-LAWRENCE-LIMESTONE-MORGAN-
538 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS
ACROSS NORTHWEST ALABAMA...

AT 535 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM NEAR LAWRENCEBURG TENNESSEE TO HAMILTON
ALABAMA...MOVING EAST NORTHEAST AT AROUND 20 MPH. WIND GUSTS TO 40
MPH...LOCALLY HEAVY RAINFALL...PEA SIZE HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THESE STORMS. A FEW
LOCATIONS IN THE PATH OF THESE STORMS THROUGH 630 PM INCLUDE
ATHENS...HILLSBORO...MOULTON..AND DECATUR. IF THREATENING WEATHER
APPROACHES...SEEK SHELTER IMMEDIATELY.

15/CBD
Special weather statement, Jul 6, 6:09 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
609 PM CDT TUE JUL 6 2004

ALZ005>008-016-TNZ096-070000-
CULLMAN-LIMESTONE-LINCOLN-MADISON-MARSHALL-MORGAN-
609 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS
ACROSS THE AREA...

AT 610 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING
FROM NEAR PULASKI TENNESSEE TO DECATUR TO MOULTON...MOVING EAST
NORTHEAST AT AROUND 20 MPH. WIND GUSTS TO 35 MPH...PEA SIZE HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF
THESE STORMS. A FEW LOCATIONS IN THE PATH OF THESE STORMS THROUGH 630
PM INCLUDE MADISON...HUNTSVILLE...HARTSELLE...AND CULLMAN. IN
ADDITION...VERY RAIN HEAVY RAINFALL IS LIKELY WITH THIS LINE OF
STORMS WHICH WILL PRODUCE PONDING OF WATER ON AREA ROADWAYS AND BRIEF
STREET FLOODING. IF THREATENING WEATHER APPROACHES...SEEK SHELTER
IMMEDIATELY.

15/CBD
Special weather statement, Jul 6, 6:50 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
650 PM CDT TUE JUL 6 2004

ALZ006>009-016-TNZ076-096-097-070029-
CULLMAN-FRANKLIN TN-JACKSON-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
650 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS
ACROSS THE AREA...

AT 645 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM LINCOLN COUNTY TENNESSEE TO HUNTSVILLE TO
HARTSELLE TO NEAR CULLMAN...MOVING EAST NORTHEAST AT AROUND 20
MPH. WIND GUSTS TO 40 MPH...PEA SIZE HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THESE STORMS. A FEW
LOCATIONS IN THE PATH OF THESE STORMS THROUGH 730 PM INCLUDE
NEW MARKET...GURLEY...HOLLYTREE...CULLMAN AND ARAB. IN ADDITION...
VERY RAIN HEAVY RAINFALL IS LIKELY WITH THIS LINE OF STORMS WHICH
WILL PRODUCE PONDING OF WATER ON AREA ROADWAYS AND BRIEF STREET
FLOODING. IF THREATENING WEATHER APPROACHES...SEEK SHELTER
IMMEDIATELY.

15/CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:56 PM CDTSevere Thunderstorm WarningHUNDeKalb49 min
Jul 7, 3:21 PM CDTSevere Thunderstorm WarningHUNLawrence39 min
Jul 7, 3:45 PM CDTSevere Thunderstorm WarningHUNCullman45 min
Jul 7, 3:58 PM CDTSevere Thunderstorm WarningHUNMorgan47 min
Jul 7, 4:28 PM CDTSevere Thunderstorm WarningHUNLimestone32 min
Jul 7, 4:32 PM CDTSevere Thunderstorm WarningHUNCullman43 min
Jul 7, 4:42 PM CDTSevere Thunderstorm WarningHUNMarshall48 min
Jul 7, 5:13 PM CDTSevere Thunderstorm WarningHUNMadison47 min
Jul 7, 5:35 PM CDTSevere Thunderstorm WarningHUNMarshall40 min
Jul 7, 6:06 PM CDTSevere Thunderstorm WarningHUNJackson24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.